Make the Diagnosis

Make the Diagnosis - December 2016

A 27 year old female presented with pustules on her upper extremities and bilateral antecubital fossa. She also had superficial desquamation with underlying erythema on her torso. Five days prior to presentation, she underwent rhinoplasty for a deviated nasal septum. She received cefazolin during the surgery. One day post surgery, she developed lesions on her arms that then spread to her chest and back. She was treated in the emergency room with prednisone, famotidine (Pepcid), and diphenhydramine (Benadryl). She returned to the emergency department 4 days later and was treated with vancomycin, piperacillin/tazobactam, and clindamycin for possible toxic shock syndrome. She was admitted to the hospital and dermatology was consulted. Her liver function tests and eosinophil count were normal.

What's your diagnosis?​

Sneddon-Wilkinson

Pustular Psoriasis

Acute Generalized Exanthematous Pustulosis (AGEP)

Drug Rash with Eosinophilia and Systemic Symptoms (DRESS)

Acute generalized exanthematous pustulosis (AGEP)

Acute generalized exanthematous pustulosis (AGEP) is a fairly rare condition, with a reported incidence of one to five cases per million people per year. AGEP affects both sexes, but with a slight female predominance. Although the median age of occurrence is 56 years, people of all ages can develop AGEP. In approximately 90% of cases, AGEP is caused by a drug reaction, with the most common culprits being antibiotics, diltiazem, and antimalarials.

AGEP most commonly occurs on the trunk and intertriginous regions. Mucous membranes are rarely affected. Pruritis is a common symptom of AGEP. Patients display hundreds of nonfollicular, sterile, pinhead-sized pustules on an erythematous and edematous background with a predilection for flexural surfaces. Facial edema, purpura, atypical target lesions, blisters, or vesicles can also be present. Atypical target lesions and coalescent pustules can occur in severe cases of AGEP.

Fever, leukocytosis with an elevated neutrophil count ( greater than 7,000/microL), and mild eosinophilia are commonly observed during the acute phase of AGEP. Systemic involvement is fairly uncommon, with a study of 58 cases exhibiting organ involvement in 17% of patients. When systemic involvement was observed, hepatic, pulmonary, and renal dysfunction were most common. Hepatic dysfunction can result in elevated transaminase levels in some patients. Similarly, reduced creatinine clearance may be observed because of renal involvement.

Histologic changes of AGEP include intracorneal, subcorneal, and/or intraepidermal pustules with papillary dermal edema containing neutrophilic and eosinophilic infiltrates. Eosinophils are most commonly observed in the dermis or pustules. Necrotic keratinocytes may be seen in the epidermis. The absence of tortuous, dilated blood vessels and mitotic figures supports the diagnosis of AGEP over plaque-type psoriasis.

The management of AGEP involves removal of the offending agent. Antiseptic solutions and moist dressings may be used during the pustular phase to prevent infection. Emollients can aid in restoring skin barrier function during the desquamation phase. Antibiotics are not necessary prophylactically and should be avoided unless infection occurs. Pruritus and inflammation may be treated with topical corticosteroids in prolonged cases. Systemic corticosteroids are generally unwarranted as AGEP is a self-limited condition that is known to spontaneously resolve with the removal of the causative drug.

This case and photo were submitted by Natasha Cowan, BS, University of California, San Diego, and Brooke Resh Sateesh MD, San Diego Family Dermatology.

Dr. Bilu Martin is a board-certified dermatologist in private practice at Premier Dermatology, MD, in Aventura, Fla. More diagnostic cases are available at edermatologynews.com. To submit a case for possible publication, send an email to [email protected].

Next Article: